Dizzy? What May Be Causing Your Symptoms?
- Written by Kateri Kane Kateri Kane
- Published: 22 May 2013 22 May 2013
Dizziness is a symptom that can severely inhibit a person’s day to day life. It can cause a person to feel cognitively unclear, nauseous, unsteady, and can even lead to a fall. But what is it that causes dizziness? The answer to this question is not simple, because there may be several causes.
Dizziness is a common side effect for many different medications. One medication alone may contribute to dizziness, but when multiple medications are taken with several listing dizziness as a side effect, the likelihood of experiencing this symptom is increased. A medication may not simply cause dizziness, but may rather cause changes in blood pressure.
Orthostatic hypotension is one particular change in blood pressure that may occur when taking various medications. Orthostatic hypotension occurs when your blood pressure decreases quickly after changing positions from lying down to sitting up or from sitting to standing. This blood pressure change may in turn cause a light headed or dizzy feeling. Other than medications, causes for this form of hypotension include dehydration, heart problems, diabetes, and nervous system disorders.
Orthostatic hypotension is not the only cause of dizziness with position changes. Your vestibular system may develop one of many disorders, ultimately resulting in symptoms of vertigo. The vestibular system is particularly related to the perception of the body’s position and movement. According to Merriam-Webster Dictionary, vertigo is defined as “a sensation of motion in which the individual or the individual's surroundings seem to whirl dizzily.” There are several different types and sources of vertigo, but we will focus on one particular form called benign paroxysmal positional vertigo (BPPV).
In the population under 50 years old, BPPV is most commonly the result of a head injury; whereas over 50 years old, the cause is idiopathic (no known cause), but often associated with degeneration in the inner ear due to aging. It can also result from a virus of the ear, Ménière’s disease, or prolonged positioning in the “face up” position (i.e. during surgery or a dentist appointment) but these causes are much less common. The affected area in BPPV is the inner ear. This inner ear consists of three semicircular canals that detect rotational movement and a utricle which holds tiny crystals called otoconia. If these crystals get dislodged and end up in any of the semicircular canals, the body’s rotational sense is distorted and any head movement results in a dizzy or spinning sensation.
So how do we fix these dizzy symptoms? The dizziness that results from medication should be discussed with your doctor in order to determine which medication is problematic and if the benefits of the medication out way the symptoms of dizziness. Your doctor may be able to switch your medication to something that produces fewer side effects. If you are experiencing orthostatic hypotension, then you should not be rushing though any movements from lying down to standing up. As you gradually arise from lying down to sitting up, if you get dizzy symptoms, move your ankles up and down until the dizziness subsided. Pumping your ankles assists with pumping blood back toward your heart and increasing your blood pressure. If your orthostatic hypotension is caused by dehydration, then try drinking more water throughout the day. Other causes of orthostatic hypotension (i.e. heart problems, diabetes, nervous system disorders) may need to be discussed with your doctor. Lastly, if your dizziness is caused by BPPV, see a physical therapist. BPPV can be addressed with specific treatments to help position the loose crystals of your inner ear back where they belong.
We hope that this helped to give you an idea of what may be causing your dizziness and how you can best address the problem. If you have any questions on this topic or any others in which you are interested, feel free to leave any questions, comments, or suggestions. Thank you for reading and stay active.